Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Lubbock, TX

October 31, 2000Hockley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 31, 2000, 6:56 PM CST for Hockley County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 31, 2000, 6:56 PM CST (00:56 UTC)
Expired
Oct 31, 2000, 7:45 PM CST
In force
49 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 7:06 PM CSTHail 1.75Levelland, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 5:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 010057
SVRLBB
TXC219-010145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
656 PM CST TUE OCT 31 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOCKLEY COUNTY IN NORTHWEST TEXAS
  

* UNTIL 745 PM CST

* AT 651 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF    
  QUARTERS 4 MILES WEST OF LEVELLAND...MOVING NORTHEAST AT 35 MPH.   
  ADDITIONAL STORMS ARE DEVELOPING IN THE SOUTHWEST PORTIONS OF THE  
  COUNTY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LEVELLAND AND SUNDOWN...
  WHITHARRAL...
  ANTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3342 10258 3341 10212 3381 10210 3381 10251

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 5:25 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 31, 5:25 PM CST, 1 hour 31 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK, TX
525 PM CST TUE OCT 31 2000

TORNADO WATCH WAS ISSUED FOR ENTIRE COUNTY WARNING AREA THROUGH 10
PM.  UPDATED ZONES TO INCLUDE THE WATCH AND UP POPS SLIGHTLY.
RADAR AND SATELLITE PICTURES CONFIRM POSITION OF DRY LINE ACROSS THE
WESTERN SOUTH PLAINS AT 5 PM.  THE LINE WAS NOT MOVING VERY MUCH AT
THIS TIME...BUT SHOULD BEGIN TO MOVE AS EAST AS A PICIFIC FRONT OVER
NEW MEXICO MOVES EAST AND CATCHES UP TO THE DRY LINE.  FOR THE NEXT
COUPLE HOURS...WILL BE WATCHING THUNDERSTORMS WHICH FORM AHEAD OF
THE LINE.  THESE STORMS WILL BE IN DEEPER MOISTURE AND HAVE BETTER
WIND SHEAR...THUS STRONGER POTENTIAL vTO BECOME SEVERE AND EVEN
TORNADIC.

.LUB...NONE.

LIPE

In the hours before

Special weather statement, Oct 31, 6:00 PM CST, 56 minutes before
TXZ021>043-010025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CST TUE OCT 31 2000

...THE TORNADO WATCH HAD BEEN CANCELED FOR PARMER AND BAILEY
COUNTIES...

ELSEWHERE THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES.  CASTRO...COCHRAN...YOAKUM...LAMB...
HOCKLEY...TERRY...SWISHER...HALE...LUBBOCK...LYNN...BRISCOE...
FLOYD...CROSBY...GARZA...HALL...MOTLEY...DICKENS...KENT...
CHILDRESS...COTTLE...AND KING.

EARLY THIS EVENING...A DRY LINE EXTENDED ACROSS THE WESTERN
SOUTH PLAINS AND SOUTHWEST PANHANDLE.  THIS LINE WILL MOVE EAST
THROUGH THE EVENING. THUNDERSTORMS ALONG AND EAST OF THE DRY LINE
HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS...LARGE
HAIL...FREQUENT DEADLY LIGHTNING...AND POSSIBLY TORNADOES.

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.